Hail, Darke
- When
- August 3, 2:45 AM EST to 2:50 AM EST
- Where
- Darke County, Greenville Treaty Ar
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.120, -84.620
Thunderstorms developed ahead of an advancing cold front over eastern Indiana. Additional storms developed on outflows of the mature storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Thunderstorms developed ahead of an advancing cold front over eastern Indiana. Additional storms developed on outflows of the mature storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 3, 12:31 AM EST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 131 AM EDT MON AUG 3 2015 .SYNOPSIS... HIGH PRESSURE CURRENTLY JUST SOUTH OF THE AREA THIS AFTERNOON WILL CONTINUE TO MOVE EAST THIS EVENING AS A COLD FRONT APPROACHES THE REGION FROM THE NORTHWEST. THIS FRONT WILL SLOWLY MOVE THROUGH THE OHIO VALLEY ON MONDAY. THE COLD FRONT IS NOW EXPECTED TO BE SOUTH OF THE REGION BY TUESDAY...ALLOWING AN AREA OF WEAK HIGH PRESSURE TO BUILD OVER THE AREA. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... CURRENTLY MOSTLY CLEAR AHEAD OF AREA OF CONVECTION IN LOWER MICHIGAN HEADING INTO INDIANA/OHIO. BETTER DYNAMICS/INTERACTION WITH UPR JETS DOES REMAIN TO OUR NORTH...AND LOCAL REGION IS MORE STABLE AND DRIER AIRMASS...SO EXPECTING SOME WEAKENING AS THE SYSTEM GETS INTO THE FORECAST AREA...BUT STILL HAVE RAISED PRECIPITATION CHANCES IN THE NORTHERN QUARTER OF THE FORECAST AREA WITH THE EXPECTATION THAT WEAKENING WILL OCCUR AS THE SYSTEM PUSHES THROUGH THE AREA IN THE 07Z-12Z TIMEFRAME. && .SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY NIGHT/... MONDAY AFTERNOON INTO EVENING A COLD FRONT IS EXPECTED TO PUSH INTO THE AREA FROM THE NORTHWEST. THE SHORTWAVE FROM MONDAY MORNING WILL BE ROUNDING THE BASE OF THE UPPER LEVEL LOW AND SHEARING OUT. SOUNDINGS FOR MONDAY AFTERNOON LOOK IMPRESSIVE ON BOTH THE NAM AND GFS. BY MONDAY AFTERNOON BOTH THE GFS AND NAM SHOW PWATS AROUND 1.50" WITH CAPE VALUES ANYWHERE FROM 3000 TO 4500 J/KG. THE NAM AGAIN IS SHOWING HIGHER CAPE VALUES AND THINK TRUE VALUES WILL BE FAVORING MORE OF THE GFS. SFC TO 6 KM SHEAR VALUES ARE AROUND 30 KTS AND LAPSE RATES LOOK DRY ADIABATIC UP TO 850 MB. DUE TO THE MENTIONED ABOVE SPC HAS PUT THE CENTRAL AND EASTERN COUNTIES IN A SLIGHT RISK. THE REST OF THE AREA IS IN A MARGINAL RISK. THE MAIN THREATS WILL BE DAMAGING WINDS AND HAIL. A COUPLE OF THINGS APPEAR THAT THEY WILL BE JUST OUT OF PHASE ACROSS THE AREA THOUGH. THE BASE OF THE TROUGH AXIS WILL BE JUST OVER THE AREA WITH THE BEST UPPER LEVEL DIVERGENCE JUST EAST OF THE CWA. A RRQ WILL ALSO SETUP OVER WESTERN PENNSYLVANIA. HIGH RES MODELS ALSO APPEAR TO BE CATCHING ON TO SOME OF THIS. LATEST NCEP AND NSSL WRF SHOWS BEST CONVECTION EAST OF THE AREA. EVEN THE NAM WITH HIGH INSTABILITY VALUES OVER THE AREA FAVORS THE EASTERN AREA OF THE CWA. EVEN WITH THE UNCERTAINTY MENTIONED ABOVE... SOME THUNDERSTORMS SHOULD FIRE IN THE AFTERNOON AS A COLD FRONT WORKS THROUGH THE AREA WITH MORE THAN ENOUGH INSTABILITY. ANY STORMS THAT DO FORM WILL HAVE THE CHANCE TO BE SEVERE. BEST COVERAGE DOES APPEAR THAT IT WILL BE ACROSS THE EAST AND SOUTH OF THE CWA. BY TUESDAY THE UPPER LEVEL TROUGH AXIS WILL SWING EAST OF THE AREA ALLOWING FOR UPPER LEVEL CONVERGENCE TO BRING AN END TO THE RAIN. PWATS ALSO FALL QUICKLY TO AROUND OR SLIGHTLY BELOW AN INCH TUESDAY MORNING. THE FRONTAL BOUNDARY LOOKS TO STALL JUST SOUTH OF THE AREA TUESDAY BEFORE BEGINNING TO LIFT SLIGHTLY TUESDAY NIGHT ONLY TO HANG UP AROUND THE OHIO RIVER. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... FRONTAL BOUNDARY IS FORECAST TO BE STALLED OUT ALONG/NEAR THE OHIO RIVER DURING THE MID-WEEK. GFS CONTINUES TO SHOW A MID-LEVEL SHORTWAVE MOVING ACROSS THE OHIO VALLEY /WITH A SURFACE REFLECTION RIDING ALONG THE FRONT/ FROM LATE WEDNESDAY THROUGH THURSDAY. PREVIOUS RUNS OF THE ECMWF HAD A SHORTWAVE/ASSOCIATED QPF FURTHER SOUTH BUT LATEST 12Z RUN HAS TRENDED NORTH. ENSEMBLE MEMBERS SHOW VARYING SOLUTIONS...BUT FEEL THE NEED TO INCREASE POPS FURTHER NORTH INTO THE CWA TO REFLECT A CHANCE OF SHOWERS/THUNDERSTORMS DURING THIS TIME. AM STARTING TO BECOME CONCERNED FOR THE POTENTIAL FOR HEAVY RAINFALL AS WELL. AS WE GET CLOSER...WILL HAVE TO PINPOINT DETAILS INCLUDING TRACK/GREATEST TIMING IMPACT FROM THE SHORTWAVE. HAVE CONSIDERABLE UNCERTAINTY TOWARD THE END OF THE WEEK REGARDING THE POSITION OF THE FRONTAL BOUNDARY...AND TRACK OF AN ADDITIONAL SHORTWAVE. LATEST GUIDANCE SUGGESTS BOUNDARY MAY BE PUSHED FURTHER SOUTH ON FRIDAY...AND THE BRUNT OF A SHORTWAVE ALSO OCCURS TO OUR SOUTH. BUT GIVEN LOW CONFIDENCE WILL KEEP CHANCE POPS IN ON FRIDAY. FAVORED DRY FORECAST OVER THE WEEKEND WITH HIGH PRESSURE BUILDING IN FROM THE NORTH...ALONG WITH TEMPERATURES SLIGHTLY BELOW CLIMO. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... A COLD FRONT IS FORECAST TO CROSS THROUGH THE REGION DURING THE TAF PERIOD. AHEAD OF THIS FRONT...A LINE OF THUNDERSTORMS IS CURRENTLY MOVING SOUTH THROUGH NORTHERN OHIO AND NORTHERN INDIANA. THIS LINE WILL GRADUALLY CONTINUE TO WEAKEN OVER THE NEXT FEW HOURS...BUT SOME SHOWERS ARE LIKELY TO OCCUR AT DAYTON AND COLUMBUS...AND A THUNDERSTORM IS STILL POSSIBLE AS WELL. OUTSIDE OF THE HEAVIER SHOWERS...CONDITIONS ARE EXPECTED TO REMAIN VFR. WINDS THROUGH THE TAF PERIOD WILL GRADUALLY SHIFT FROM SOUTHWEST TO NORTHWEST...AND WILL BE AT THEIR STRONGEST NEAR THE TIME OF FRONTAL PASSAGE IN THE AFTERNOON HOURS. THIS IS ALSO WHEN ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS POSSIBLE...BUT RIGHT NOW THERE ARE NO CLEAR INDICATIONS THAT ANY OF THE AIRPORTS WILL BE CERTAIN TO BE AFFECTED. OUTLOOK...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY THROUGH FRIDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...HAINES NEAR TERM...JDR SHORT TERM...HAINES LONG TERM...BPP AVIATION...HATZOS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1126 PM EDT SUN AUG 2 2015 INZ050-OHZ026-034-035-042>046-051-052-031000- WAYNE-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION-DELAWARE-MIAMI- CHAMPAIGN- 1126 PM EDT SUN AUG 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...CENTRAL OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. THERE WILL BE A CHANCE OF THUNDERSTORMS OVERNIGHT. SOME THUNDERSTORMS MAY CONTAIN GUSTY WINDS BEFORE THEY WEAKEN TOWARD MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. INZ058-059-066-073>075-080-KYZ089>100-OHZ053>056-060>065-070>074- 077>082-088-031000- FAYETTE-UNION-FRANKLIN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL- GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN- ROBERTSON-MASON-LEWIS-CLARK-MADISON-LICKING-PREBLE-MONTGOMERY-GREENE- PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON- CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 1126 PM EDT SUN AUG 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY ALONG AND AHEAD OF A COLD FRONT. A FEW STORMS COULD REACH SEVERE LIMITS MONDAY AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY SEVERE WEATHER THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
226 AM EDT MON AUG 3 2015
OHZ026-035-030700-
HARDIN OH-AUGLAIZE OH-
226 AM EDT MON AUG 3 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HARDIN AND NORTHEASTERN
AUGLAIZE COUNTIES UNTIL 300 AM EDT...
AT 225 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 6 MILES NORTHEAST OF ADA TO NEAR FORT SHAWNEE...MOVING
EAST AT 40 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
PEA SIZE HAIL...
LOCATIONS IMPACTED INCLUDE...
WAPAKONETA...KENTON...ADA...FORT SHAWNEE...FORT SHAWNEE...
CRIDERSVILLE...CRIDERSVILLE...FOREST...DUNKIRK...ALGER...
WAYNESFIELD...BLANCHARD...MCGUFFEY...BUCKLAND...UNIOPOLIS...
PATTERSON...HEPBURN...PFEIFFER AND HUNTERSVILLE.
THIS INCLUDES I-75 IN OHIO BETWEEN MILE MARKERS 111 AND 118.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 4070 8350 4070 8344 4069 8344 4069 8342
4062 8342 4055 8422 4068 8432 4069 8422
4066 8422 4066 8411 4064 8411 4065 8388
4082 8388 4082 8351
TIME...MOT...LOC 0625Z 289DEG 49KT 4085 8377 4071 8424
HATZOSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
249 AM EDT MON AUG 3 2015
OHZ026-034-035-043-044-030715-
HARDIN OH-SHELBY OH-LOGAN OH-MERCER OH-AUGLAIZE OH-
249 AM EDT MON AUG 3 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HARDIN...
NORTHERN SHELBY...NORTHERN LOGAN...SOUTHEASTERN MERCER AND AUGLAIZE
COUNTIES UNTIL 315 AM EDT...
AT 248 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM WAYNESFIELD TO CELINA...MOVING SOUTHEAST AT 40 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
PEA SIZE HAIL...
LOCATIONS IMPACTED INCLUDE...
BELLEFONTAINE...CELINA...WAPAKONETA...ST. MARYS...KENTON...
COLDWATER...FORT SHAWNEE...FORT SHAWNEE...NEW BREMEN...MINSTER...
CRIDERSVILLE...CRIDERSVILLE...ANNA...JACKSON CENTER...RUSSELLS
POINT...BOTKINS...LAKEVIEW...NEW KNOXVILLE...WAYNESFIELD AND BELLE
CENTER.
THIS INCLUDES I-75 IN OHIO BETWEEN MILE MARKERS 96 AND 118.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 4060 8350 4040 8362 4033 8417 4038 8458
4062 8469 4066 8422 4066 8411 4064 8411
4065 8388 4069 8388 4070 8370
TIME...MOT...LOC 0648Z 314DEG 35KT 4059 8395 4054 8457
HATZOSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
311 AM EDT MON AUG 3 2015
OHZ034-035-042>044-030745-
SHELBY OH-LOGAN OH-MERCER OH-AUGLAIZE OH-DARKE OH-
311 AM EDT MON AUG 3 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SHELBY...WESTERN
LOGAN...SOUTHERN MERCER...SOUTHERN AUGLAIZE AND NORTHERN DARKE
COUNTIES UNTIL 345 AM EDT...
AT 311 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM JACKSON CENTER TO NEAR ST. HENRY...MOVING SOUTHEAST AT
40 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
PEA SIZE HAIL...
LOCATIONS IMPACTED INCLUDE...
SIDNEY...BELLEFONTAINE...NEW BREMEN...MINSTER...VERSAILLES...ST.
HENRY...WEST LIBERTY...ANNA...FORT LORAMIE...JACKSON CENTER...FORT
RECOVERY...RUSSELLS POINT...DE GRAFF...ANSONIA...BOTKINS...
LAKEVIEW...HARDIN...QUINCY...RUSSIA AND HUNTSVILLE.
THIS INCLUDES I-75 IN OHIO BETWEEN MILE MARKERS 87 AND 106.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 4024 8367 4024 8378 4026 8379 4027 8401
4022 8402 4018 8473 4030 8481 4043 8480
4052 8384
TIME...MOT...LOC 0711Z 306DEG 33KT 4045 8403 4034 8463
HATZOSThe Cincinnati radar (KILN), 103 km away, was scanning. The volume nearest the first event began at 07:44 UTC.
34 hail, 4 thunderstorm wind, 2 heavy rain. Local standard time, as filed.
Some small limbs, less than 2 inches in diameter, were also knocked down.
A large tree was knocked down across a garage and a pickup truck.
A tree was knocked down in the 3700 block of Phillipsburg Road.
A tree was knocked down across portions of U.S. 68.
Fifteen or more large trees were knocked down near Eaton High School. An equipment trailer and a marching band tower were blown over by high wind, and there was damage to fencing at the athletic complex. Also, shingle damage occurred to roofs along Hillcrest Drive from wind and hail.
Quarter size hail was reported at the intersection of River Road and Nilles Road.
Hail was reported at the intersection of Cresentville and Chesterdale Roads on the Butler/Hamilton County Line.
One to one and a half inch diameter hail was reported at Winton Road near the I-275 interchange.
Hail was reported at the intersection of I-75 and Union Centre Boulevard.
The hail ranged in size from nickel to half dollar size.
Hail was reported at the intersection of Route 42 and Dimmick Roads.
Four inches of standing water was reported over a roadway.
Standing water was reported at the intersection of Fields Ertel and Reed Hartman Roads.
Some small tree limbs, less than 2 inches, were also knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586836, 587039, 586869, 586870, 586872, 587040, 586837, 586838, 586874, 586839, 586840, 586841, 586842, 586843, 586845, 586846, 586847, 586848, 586849, 586850, 586851, 586852, 586853, 586854, 586855, 586856, 586858, 586911, 586859, 586860, 587019, 586861, 586862, 586863, 586864, 586865, 586924, 587018, 586866, 586867.